Florida, 2007

Lightning Strike in Florida, September 4, 2007

September 4, 2007 · NWS MFL · 1 event in 1 county or zone

Strong thunderstorms moving south across Miami-Dade County produced a lightning strike which injured 3 people in Coral Gables.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong thunderstorms moving south across Miami-Dade County produced a lightning strike which injured 3 people in Coral Gables.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 4, 2:03 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 4, 2:03 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
303 PM EDT TUE SEP 4 2007

.DISCUSSION...LOW PRESSURE DEVELOPING SEVERAL HUNDRED MILES EAST
OF JAX IS FORECAST TO MEANDER IN THAT AREA BEFORE EVENTUALLY BEING
PICKED UP BY A TROUGH THIS WEEKEND. MOISTURE WILL REMAIN RATHER
HIGH ACROSS THE AREA THROUGH WEDNESDAY...BUT THEN IS FORECAST TO
STEADILY DECREASE FROM NORTH TO SOUTH ACROSS THE AREA THU-SAT AS
DRIER AIR GETS PUSHED SOUTHWARD ON THE BACK SIDE OF THE LOW.
THUS...NEAR CLIMO POPS ARE FORECAST THROUGH WED WITH BELOW CLIMO
POPS THU-SAT.

A LAND BREEZE WILL SET UP OVERNIGHT AND AS THE NORTHEAST FLOW
BEGINS TO KICK IN TOMORROW MORNING...THERE COULD BE SOME
CONVERGENCE ALONG THE EAST COAST WED MORNING...BEFORE CONVECTION
TRANSITIONS TOWARDS THE GULF COAST DURING THE AFTERNOON. BEST
CONVERGENCE WILL BE ACROSS THE GULF COAST/NAPLES AREA WHERE
RAINFALL IS MUCH NEEDED. TRENDED POPS FROM 30 EAST TO 50 WEST FOR
TOMORROW.

AGAIN...THE PERIOD THU-SAT LOOKS DRIER THAN NORMAL FOR THE AREA
WITH MOSTLY ISOLATED SHRA/TSRA EXPECTED...FAVORING THE GULF COAST
THOUGH EVEN THERE POPS ARE RATHER LOW.

MADE NO SIGNIFICANT CHANGES TO THE EXTENDED FCST. RIDGE WILL
ANCHOR ACROSS NORTH FLORIDA...WITH A PREDOMINANT EASTERLY FLOW
EXPECTED LOCALLY. THIS WILL FAVOR MORNING/EARLY AFTERNOON
SHRA/TSRA STORMS EAST AND AFTERNOON/EVENING STORMS ALONG THE GULF
COAST.

&&

.AVIATION...EAST COAST SEA BREEZE HAS PUSHED INLAND AND IS NOW
NEAR OR THROUGH ALL EAST COAST TERMINALS. SCT THUNDERSTORMS SHOULD
CONTINUE TO DEVELOP ALONG THE BOUNDARY AS IT STALLS ACROSS THE
WESTERN METRO AREAS THIS AFTERNOON...AND THESE STORMS SHOULD MOVE
SLOWLY SSE BACK TOWARDS THE TERMINALS AND REMAIN IN THE VICINITY
THROUGH EARLY EVENING. THEN A LAND BREEZE EXPECTED OVERNIGHT WITH
LIGHT NNW FLOW...AND PERHAPS A FEW CONVERGENCE SHOWERS LATE
ROLLING ONSHORE NEAR THE TERMINALS. AT KAPF...SEA BREEZE HAS
PUSHED INLAND SLOWLY AND EXPECT ISOLD THUNDERSTORMS JUST INLAND OF
THE TERMINAL THROUGH EARLY EVENING BEFORE DISSIPATING WITH FLOW
OFF THE LAND DEVELOPING AFTER SUNSET.

&&

.MARINE...CHALLENGE WITH THE MARINE FCST IS IN THE DEVELOPING LOW
SEVERAL HUNDRED MILES EAST OF JAX. HOW MUCH SWELL MAKES IT INTO
THE LOCAL ATLANTIC WATERS WILL GREATLY DEPEND ON THE LOWS
DEVELOPMENT AND MOVEMENT AND THE EVENTUAL ORIENTATION OF THE
FETCH. HAVE INCREASED SWELL HEIGHTS BY SEVERAL FEET...TRENDING IN
THE DIRECTION OF GFS/WAVEWATCH AND TO MESH WITH MLB...BUT NOT
AS HIGH AS WAVEWATCH SINCE THERE IS MUCH UNCERTAINTY IN THE FCST.
SWELL WILL INCREASE THURSDAY...AND PEAK FRIDAY INTO SATURDAY.
ASIDE FROM THE SWELL...WINDS WILL BE FAIRLY LIGHT ACROSS THE AREA
THROUGH THE UPCOMING WEEKEND.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  89  78  89 / 30 30 20 20
FORT LAUDERDALE  76  90  78  90 / 30 30 20 20
MIAMI            77  91  78  90 / 30 30 20 20
NAPLES           74  91  75  92 / 20 50 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE WEATHER...57/DG
AVIATION...65/GS
Hazardous weather outlook, Sep 4, 9:37 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1037 AM EDT TUE SEP 4 2007

FLZ063-066>075-168-172>174-050245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1037 AM EDT TUE SEP 4 2007

...MODERATE RISK OF LIGHTNING INTERIOR AND EAST COAST TODAY...
...LOCALLY HEAVY RAIN SOUTHEAST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND MOVE SOUTHEAST. DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES
WILL BE THE PRIMARY HAZARD ASSOCIATED WITH THIS ACTIVITY. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE BUT MAINLY IN THE SOUTHEAST
PORTION OF SOUTH FLORIDA AFFECTING MIAMI-DADE AND BROWARD
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS WILL BE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 4, 3:03 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
403 PM EDT TUE SEP 4 2007

FLZ067-068-168-042100-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
403 PM EDT TUE SEP 4 2007

...FUNNEL CLOUDS OBSERVED OVER CENTRAL PALM BEACH COUNTY...

AT 400 PM EDT...PALM BEACH COUNTY EMERGENCY MANAGEMENT REPORTED
FUNNEL CLOUDS IN VARIOUS PARTS OF PALM BEACH COUNTY. ONE WAS
REPORTED NEAR PALM BEACH INTERNATIONAL AIRPORT AND ANOTHER IN THE
VICINITY OF LION COUNTRY SAFARI.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORMING ALONG THE SEA
BREEZE BOUNDARY AND ADDITIONAL FUNNEL CLOUDS ARE POSSIBLE.

RESIDENTS COUNTY WIDE SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

60/59
Special weather statement, Sep 4, 3:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
434 PM EDT TUE SEP 4 2007

FLZ070-042130-
INLAND COLLIER COUNTY FL-
434 PM EDT TUE SEP 4 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF WEST TOLL
GATE ON ALLIGATOR ALLEY...MOVING SOUTH AT 10 MPH.

THIS STORM WILL AFFECT...

PICAYUNE STRAND STATE FOREST...
SOUTH BLOCKS GOLDEN GATE...
ROYAL PALM HAMMOCK...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND PEA SIZED HAIL.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.

60
Special weather statement, Sep 4, 3:46 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
446 PM EDT TUE SEP 4 2007

FLZ074-173-042145-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
446 PM EDT TUE SEP 4 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR MIAMI GARDENS...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL AFFECT...

IVES ESTATES...
NORTH MIAMI BEACH...
BAL HARBOUR...
SAINT THOMAS UNIVERSITY...
FIU NORTH CAMPUS...
NORTH MIAMI...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

60
Special weather statement, Sep 4, 3:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
454 PM EDT TUE SEP 4 2007

FLZ067-068-168-042200-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
454 PM EDT TUE SEP 4 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENACRES CITY TO 8
MILES SOUTHWEST OF LOXAHATCHEE NATIONAL WILDLIFE REFUGE...MOVING EAST
AT 15 MPH.

THESE STORMS WILL AFFECT...

LOXAHATCHEE NATIONAL WILDLIFE REFUGE...
BOCA RATON EQUESTRIAN CENTER...
BOYNTON BEACH...
HYPOLUXO...
BOCA WEST...
DELRAY BEACH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
FUNNEL CLOUDS ARE ALSO POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

60

The radar

The Miami radar (KAMX), 23 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Miami-Dade

When
September 4, 4:25 PM EST
Where
Miami-Dade County, Coral Gables
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
25.750, -80.250

Three roofers working atop a home in Coral Gables were struck by lightning. The three men were knocked unconscious by the lightning bolt, but regained consciousness by the time they were transported to the hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60535.